Alert archive / Arizona / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 16, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Jul 14, 2020, 5:23 PM MST for Cochise County, Arizona. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 14, 2020, 5:23 PM MST (00:23 UTC)
- Expired
- Jul 14, 2020, 6:14 PM MST
- In force
- 51 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Cochise County, AZ
The radar
The Tucson radar (KEMX), 109 km from the middle of the area, began a volume at 00:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 00:00Z, 0.4 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 199 J/kg
- Mixed-layer CIN
- -32 J/kg
- Mixed-layer LCL
- 3731 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- -11 m²/s²
- 0-3 km storm-relative helicity
- 4 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
383
WUUS55 KTWC 150023
SVRTWC
AZC003-150130-
/O.NEW.KTWC.SV.W.0016.200715T0023Z-200715T0130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tucson AZ
523 PM MST Tue Jul 14 2020
The National Weather Service in Tucson has issued a
* Severe Thunderstorm Warning for...
South central Cochise County in southeastern Arizona...
* Until 630 PM MST.
* At 523 PM MST, a severe thunderstorm was located near
Bisbee-Douglas Airport, or 9 miles west of Douglas, moving
southeast at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Douglas, Bisbee-Douglas Airport and Pirtleville.
This includes the following highways...
Route 80 between mile markers 354 and 373.
Route 191 between mile markers 1 and 9.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3134 10979 3149 10969 3144 10949 3134 10948
TIME...MOT...LOC 0023Z 296DEG 8KT 3139 10968
HAIL...1.00IN
WIND...60MPH
$$2 follow-up statements
595
WWUS55 KTWC 150059
SVSTWC
Severe Weather Statement
National Weather Service Tucson AZ
559 PM MST Tue Jul 14 2020
AZC003-150130-
/O.CON.KTWC.SV.W.0016.000000T0000Z-200715T0130Z/
Cochise-
559 PM MST Tue Jul 14 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM MST
FOR SOUTHEASTERN COCHISE COUNTY...
At 558 PM MST, a severe thunderstorm was located near Douglas, moving
east at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Douglas, Bisbee-Douglas Airport and Pirtleville.
This includes the following highways...
Route 80 between mile markers 361 and 373.
Route 191 between mile markers 1 and 8.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3134 10965 3147 10961 3144 10949 3134 10948
TIME...MOT...LOC 0058Z 256DEG 13KT 3140 10955
HAIL...1.00IN
WIND...60MPH
$$896
WWUS55 KTWC 150114
SVSTWC
Severe Weather Statement
National Weather Service Tucson AZ
614 PM MST Tue Jul 14 2020
AZC003-150123-
/O.CAN.KTWC.SV.W.0016.000000T0000Z-200715T0130Z/
Cochise-
614 PM MST Tue Jul 14 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN COCHISE COUNTY IS
CANCELLED...
The storm which prompted the warning near Douglas has weakened below
severe limits, and no longer poses an immediate threat to life or
property. Therefore, the warning has been cancelled. However gusty
winds are still possible in the Douglas area with this thunderstorm.
LAT...LON 3134 10965 3147 10961 3144 10949 3134 10948
TIME...MOT...LOC 0106Z 296DEG 8KT 3138 10951
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 3:20 PM MST, 2 hours 3 minutes earlier.
Area forecast discussion, Jul 14, 3:20 PM MST, 2 hours 3 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 320 PM MST Tue Jul 14 2020 .SYNOPSIS...Isolated thunderstorms into tonight favoring southeast of Tucson and across the White Mountains. Scattered showers and thunderstorms will prevail Wednesday into early next week especially during afternoon and evening hours. Hotter than normal high temperatures through Thursday with daytime temperatures closer to seasonal normals this weekend. && .DISCUSSION...Isolated to scattered showers and thunderstorms were occurring as of this writing generally east of a line from just east of Oracle to just east of Green Valley. A few thunderstorms have potentially approached severe thresholds and least via radar signatures. A trained spotter reported a few medium sized mesquite branches were snapped from a severe thunderstorm near St. David around 230 pm MST. At any rate, isolated to scattered showers and thunderstorms this evening east of Tucson. Various high-res solutions suggest that the bulk of showers/tstms should end around midnight. However, have opted to maintain isolated showers/tstms late tonight (i.e. 06Z-12Z Wed) for portions of Cochise County. Strong high pressure aloft on Wednesday is progged to be centered over north Texas, and a low amplitude upper trough is also progged to be over California. The models depict a more-southerly mid-level steering flow Wednesday afternoon versus the southwesterly flow today. As such, the coverage of showers/tstms Wednesday afternoon/ evening should be slightly further west to include more of the Tucson metro area. Thus, scattered showers/tstms Wednesday afternoon and evening mainly from Tucson eastward and southward with precip- free conditions across western Pima County and south central Pinal County. Thereafter, not much change of significance to the inherited precip chances from Thursday into early next week. The GFS/GEFS in particular, and the 14/12Z ECMWF/ECENS to a somewhat lesser extent, depict a more-favorable easterly mid-level flow regime for shower/ thunderstorm development and migration will prevail. There are some differences among the solutions in the easterly component depending upon a given day or nighttime period (some periods southeasterly, some periods northeasterly). Have also noted that the GFS generally is more robust with precip chances and model-generated rain amounts versus the ECMWF, which has been the case during the past few weeks. The upshot, the official forecast Thursday through next Tuesday continues with scattered showers/tstms across much of this forecast area especially during the afternoon/evening hours. Given some hints at easterly waves around next Monday (GFS) and next Tuesday (ECMWF), would not be surprised that showers/tstms will prevail well into the late night/early morning hours during this forecast period. Given the progged flow and available moisture, as well as potential easterly waves or from MCS development near the area, the late night/ early morning scenario of showers/tstms may happen at least a few times during this forecast period. The timing of this scenario is not clear as of this writing, however. Forecast high temps Wednesday and Thursday will range at a few to several degrees above normal depending upon location. Daytime temps Friday into Tuesday will mostly trend closer to seasonal normals, particularly early next week. && .AVIATION...Valid through 16/00Z. FEW-SCT clouds 10-15k ft MSL from KTUS eastward with another SCT-BKN cloud deck 20k-25k ft MSL this evening into Wednesday. Isolated -SHRA/-TSRA into this evening S to SE of KTUS and across the White Mountains NE of KSAD. Isolated -TSRA/-SHRA may occur late tonight (06Z-12Z Wednesday) southeast of KTUS, and particularly near KDUG and KFHU. Scattered -TSRA/-SHRA KTUS vicinity ewd/swd Wednesday afternoon. Gusty outflow winds will be possible near -TSRA. Outside of gusty outflows, SFC winds will be WLY/NWLY 8-12 kts with a few gusts around 20 kts this afternoon. Winds diminish after sunset becoming variable less than 10 kts then increasing again Wednesday afternoon. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Expect isolated to scattered showers and thunderstorms each afternoon/evening through the forecast period. Conditions are slightly less favorable today, with storms mainly southeast of Tucson and over the White Mountains. Activity looks to increase Wednesday with the best chances from Tucson eastward. Then Thursday into early next week expect scattered thunderstorms for most of southeast Arizona mainly in the afternoon and evening. Temperatures will ease back to slightly above normal levels by Friday. Relative humidities will be 15-30 pct through the week with generally good overnight recoveries. 20-ft winds generally remain less than 15 mph with some afternoon gustiness, although today will be breezier across the Upper Gila River Valley. Also, any afternoon/ evening thunderstorms will capable of gusts to 45 mph or higher. && .TWC WATCHES/WARNINGS/ADVISORIES...None. && DISCUSSION...Francis AVIATION...Hardin FIRE WEATHER...Hardin Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Special weather statement, Jul 14, 2:04 PM MST, 3 hours 19 minutes before
Special Weather Statement National Weather Service Tucson AZ 204 PM MST Tue Jul 14 2020 AZZ509-511-142145- Upper Gila River and Aravaipa Valleys including Clifton/Safford-Galiuro and Pinaleno Mountains including Mount Graham- 204 PM MST Tue Jul 14 2020 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GRAHAM COUNTY UNTIL 245 PM MST... At 203 PM MST, Doppler radar was tracking a strong thunderstorm 7 miles southwest of Thatcher, or 10 miles southwest of Safford, moving northeast at 10 mph. Winds in excess of 45 mph will be possible with this storm. Locations impacted include... Safford, Thatcher, Pima, Central and Frye Mesa Dam. LAT...LON 3270 10983 3280 10996 3293 10980 3282 10965 TIME...MOT...LOC 2103Z 242DEG 8KT 3277 10986 AH
Special weather statement, Jul 14, 2:44 PM MST, 2 hours 39 minutes before
Special Weather Statement National Weather Service Tucson AZ 244 PM MST Tue Jul 14 2020 AZZ507-508-513-142230- Upper San Pedro River Valley including Sierra Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including Bisbee/Canelo Hills/Madera Canyon-Eastern Cochise County Below 5000 Feet including Douglas/Willcox- 244 PM MST Tue Jul 14 2020 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL COCHISE COUNTY UNTIL 330 PM MST... At 243 PM MST, Doppler radar was tracking a strong thunderstorm near St. David, or 10 miles east of Benson, moving east at 10 mph. Winds in excess of 45 mph will be possible with this storm. Locations impacted include... Dragoon and Texas Canyon. LAT...LON 3187 11019 3200 11024 3210 11000 3189 10991 TIME...MOT...LOC 2143Z 254DEG 9KT 3194 11014 AH
Local storm report, Jul 14, 2:51 PM MST, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
251 PM MST TUE JUL 14 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM TSTM WND DMG SAINT DAVID 31.90N 110.22W
07/14/2020 COCHISE AZ TRAINED SPOTTER
SPOTTER REPORTED A FEW MEDIUM SIZED MESQUITE
BRANCHES WERE SNAPPED FROM THUNDERSTORM
WINDS.
&&
AHSpecial weather statement, Jul 14, 5:07 PM MST, 16 minutes before
Special Weather Statement
National Weather Service Tucson AZ
507 PM MST Tue Jul 14 2020
AZZ508-150030-
Eastern Cochise County Below 5000 Feet including Douglas/Willcox-
507 PM MST Tue Jul 14 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL COCHISE COUNTY
UNTIL 530 PM MST...
At 506 PM MST, Doppler radar was tracking a strong thunderstorm near
Bisbee-Douglas Airport, or 11 miles northwest of Douglas, moving
southeast at 15 mph.
Half inch hail and wind gusts of 50 mph and blowing dust will be
possible with this storm.
This storm will remain over mainly remote areas of south central
Cochise County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3140 10980 3155 10971 3139 10958 3133 10968
3133 10969
TIME...MOT...LOC 0006Z 305DEG 15KT 3143 10971The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 14, 5:07 PM MST | Special Weather Statement | TWC | Cochise | 23 min |
| Jul 15, 12:29 PM MST | Areal Flood Advisory | TWC | Cochise | 2 hr |
| Jul 15, 12:39 PM MST | Severe Thunderstorm Warning | TWC | Pima, Santa Cruz | 26 min |
| Jul 15, 12:58 PM MST | Flash Flood Warning | TWC | Cochise | 3 hr |
| Jul 15, 2:05 PM MST | Flash Flood Warning | TWC | Santa Cruz | 3 hr |
| Jul 15, 2:11 PM MST | Areal Flood Advisory | TWC | Pima, Santa Cruz | 2 hr |
| Jul 15, 3:12 PM MST | Flash Flood Warning | TWC | Pima, Pinal | 3 hr |
| Jul 15, 4:11 PM MST | Areal Flood Advisory | TWC | Pinal | 2 hr |
Nearby
Severe Thunderstorm Warnings in Arizona, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.